Oregon, 2004

Strong Wind in Oregon, January 30, 2004

January 30, 2004 · NWS PDT · 1 event in 1 county or zone

Strong winds blew a tree down in Enterprise.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds blew a tree down in Enterprise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 30, 2:50 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 30, 2:50 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
250 AM PST FRI JAN 30 2004

.SHORT TERM...TODAY THROUGH SUNDAY...
THE MAIN CONCERN IS THE THREAT OF HIGH WINDS TODAY IN THE LOWER
COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS. A STRONG
COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS MORNING WITH
LARGE PRESSURE RISES EXPECTED AS THE FRONT MOVES THROUGH. STRONG
PRESSURE RISES WILL CONTINUE THROUGH A GOOD PART OF THIS AFTERNOON
AS WELL FOLLOWING THE FRONT. VERTICAL WIND PROFILES PROGGED BY THE
MODELS SHOW A LOW LEVEL JET MAXIMUM AROUND 6000-7000 FEET OF AROUND
60 MPH...WITH THE JET MAX STRONGEST THIS MORNING. THUNDERSTORMS
OCCURRING ALONG THE OREGON COAST AT THIS TIME SUGGEST MUCH COLDER
AIR ALOFT MOVING IN BEHIND THE FRONT...WHICH WILL AID IN MIXING THE
STRONGER WINDS ASSOCIATED WITH THE JET MAX DOWN TO THE SURFACE
TODAY. WILL THEREFORE ISSUE A HIGH WIND WARNING FOR TODAY FOR THE
LOWER COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS WHICH
WILL REMAIN IN EFFECT UNTIL 4 PM. THE COLD FRONT IS FAST MOVING AND
WILL MOVE INTO IDAHO BY EARLY THIS AFTERNOON. WINDS IN THE COLUMBIA
BASIN AND THE FOOTHILLS OF THE BLUES WILL DIMINISH BELOW HIGH WIND
WARNING CRITERIA THIS AFTERNOON. OTHERWISE...GOOD DYNAMIC LIFT
ASSOCIATED WITH THE FRONT WILL MAKE FOR NUMEROUS SHOWERS IN MOST
AREAS TODAY. SNOW LEVELS WILL LOWER BEGINNING THIS MORNING ALONG THE
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES AND THIS AFTERNOON
IN THE BLUE MOUNTAINS. A MOIST NORTHWEST FLOW ALOFT WILL KEEP SNOW
SHOWERS LIKELY IN THE MOUNTAINS TONIGHT AND SATURDAY. THEN MOISTURE
ASSOCIATED WITH A WARM FRONT WILL BRING A CHANCE OF RAIN AT LOWER
ELEVATIONS AND MOUNTAIN SNOW LIKELY SATURDAY NIGHT AND SUNDAY.  POLAN

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...THE PROGRESSIVE PATTERN
WILL CONTINUE ACROSS THE PACIFIC NORTHWEST THROUGH THE EXTENDED.  A
SYSTEM MOVING THROUGH TO THE SOUTH EARLY MONDAY WILL PULL COLDER AIR
OUT OF WASHINGTON AND IDAHO DOWN INTO CENTRAL WASHINGTON AND
OREGON.  THIS WILL LOWER SNOW-LEVELS TO THE VALLEY FLOORS ESPECIALLY
DURING THE OVERNIGHT HOURS.  A SPLIT FLOW SIGNATURE WILL DEVELOP IN
THE UPPER-LEVEL PATTERN BEGINNING EARLY IN THE WEEK.  THIS WILL MEAN
THE SEVERAL STORM SYSTEMS FORECASTED TO MOVE THROUGH DURING THE
EXTENDED PERIOD AFTER EARLY MONDAY WILL LIKELY BE WEAK.  IT ALSO
MEANS THAT THE COLDER AIR MOVED IN PLACE LATE SUNDAY AND MONDAY WILL
HAVE A DIFFICULT TIME EXITING THE REGION...THUS FREEZING
PRECIPITATION AND SNOW IN VALLEY LOCATIONS WILL REMAIN A
POSSIBILITY.  CANTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 47 34 39 / 60 30 20
WALLA WALLA         47 35 40 / 60 30 20
TRI-CITIES          49 32 41 / 40 20 20
YAKIMA              44 26 40 / 40 20 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 4 PM TODAY FOR THE LOWER COLUMBIA BASIN
     (ZONE 44) AND THE FOOTHILLS OF THE BLUE MOUNTAINS (ZONE 45).
     SMALL STREAM FLOOD ADVISORY UNTIL 9 AM TODAY FOR ZONES 44, 45,
     THE BLUE MOUNTAINS (ZONE 46) AND THE GRANDE RONDE VALLEY
     (ZONE 49).
WA...HIGH WIND WARNING UNTIL 4 PM TODAY FOR THE LOWER COLUMBIA BASIN
     (ZONE 28) AND THE FOOTHILLS OF THE BLUE MOUNTAINS (ZONE 29).
     SMALL STREAM FLOOD ADVISORY UNTIL 9 AM TODAY FOR ZONES 28,29,
     AND THE BLUE MOUNTAINS (ZONE 30).
&&

99
Hazardous weather outlook, Jan 29, 5:00 AM PST, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU JAN 29 2004

ORZ041>050-WAZ024>030-301300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THE VIGOROUS JET-STREAM BRINGING PACIFIC MOISTURE INTO
THE AREA IS SLOWLY CREEPING NORTHWARD.  AS IT DOES SO THE
PRECIPITATION ASSOCIATED WITH IT CONTINUES TO TRACK NORTH AS WELL.
SHOWER ACTIVITY WILL CONTINUE IN THE BLUE MOUNTAINS THURSDAY...BUT
MANY BASIN LOCATIONS WILL BEGIN TO SEE SHOWERS WANING BY LATE
THURSDAY MORNING.  SNOW-LEVELS REMAIN HIGH...SO RAIN ON SNOW HAS
BEEN A PROBLEM IN THE NORTHERN BLUE MOUNTAINS.  THE UMATILLA RIVER
HAS BEEN STEADILY RISING AND WILL REACH THE BANK-FULL STAGE BY MID
TO LATE MORNING IN GIBBON.  IN PENDLETON THE CREST ABOVE BANK-FULL
WILL OCCUR DURING THE MORNING AS WELL WITH A PEAK CREST THURSDAY
AFTERNOON BELOW FLOOD STAGE.  MINOR FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...ANOTHER SYSTEM WILL SLIDE THROUGH FRIDAY
AND FRIDAY NIGHT.  THIS SYSTEM WILL USHER IN A POTENT COLD FRONT
PACKING BREEZY WINDS AND COLDER TEMPERATURES.  EXPECT WIDESPREAD
PRECIPITATION AND SNOW-LEVELS LOWERING TO 1000 FEET OVERNIGHT
FRIDAY.  AFTER THAT STORM THE PROGRESSIVE PATTERN WILL CONTINUE
WITH NUMEROUS WEAK SYSTEMS EMBEDDED IN THE UPPER-LEVEL FLOW MOVING
THROUGH THE PACIFIC NORTHWEST.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Wallowa County

When
January 30, 5:00 AM PST to 6:45 AM PST
Where
Wallowa County forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383773.